Learn more about our FREE COVID-19 Patient Support Program for chronic illness patients and their loved ones.
Once thought of as a solely a respiratory virus, COVID-19 is now known to impact the body in a many complex ways.
While the novel coronavirus doesn’t affect everyone in the same manner, patients who are sick enough to be hospitalized from COVID-19 sometimes develop dangerous blood clots. As a result, many hospitals now put most COVID-19 patients on blood thinners (anticoagulants) as soon as they’re admitted. If levels of a protein called D-dimer become elevated (which indicates that the blood is clotting too easily), physicians increase the anticoagulant dose.
While lab tests remain the most reliable way of monitoring blood clot risk, physicians at NewYork-Presbyterian/Weill Cornell Medical College believe they’ve found another clue about what’s going on beneath the surface: the presence of reddish blue skin splotches.
In a research letter published in the journal JAMA Dermatology, the doctors discuss four severely ill COVID-19 patients (all were on ventilators) who required dermatology consults due to “livedo racemosa and retiform purpura” — blotchy skin rashes that resemble bruising.
Skin biopsies confirmed that they all had vessel damage caused by abnormal blood clotting.
“All patients had marked d-dimer level elevations and suspected pulmonary emboli [blood clots in the lungs], suggesting that these skin findings may be a clinical clue to an underlying thrombotic state,” the authors wrote.
The authors urged clinicians who treat COVID-19 patients to consider these type of skin rashes a warning sign that dangerous clots may be forming.
“If these skin findings are identified, a skin biopsy should be considered because the result may guide anticoagulation management.”
Get Free Coronavirus Support for Chronic Illness Patients
Join the Global Healthy Living Foundation’s free COVID-19 Support Program for chronic illness patients and their families. We will be providing updated information, community support, and other resources tailored specifically to your health and safety. Join now.
Additional COVID-19 Questions. Penn Medicine. https://www.pennmedicine.org/coronavirus/frequently-asked-questions-about-covid-19/additional-covid-questions#tab-1c
Droesch C, et al. Livedoid and Purpuric Skin Eruptions Associated With Coagulopathy in Severe COVID-19. JAMA Dermatology. August 5, 2020. doi: https://doi.org/10.1001/jamadermatol.2020.2800.
Walker M. Skin Rashes a Clue to COVID-19 Vascular Disease. MedPage Today. August 5, 2020. https://www.medpagetoday.com/infectiousdisease/covid19/87916.